Thunderstorm Wind, Cumberland
- When
- June 29, 11:25 AM CST to 11:30 AM CST
- Where
- Cumberland County, Toledo
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 39.270, -88.250
Several large tree branches were blown down.
An outflow boundary from previous convection across the Mississippi River Valley triggered scattered thunderstorms across south-central Illinois during the late morning and early afternoon of June 29th. One of the cells produced wind damage in Toledo in Cumberland County, which resulted in one injury.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
An outflow boundary from previous convection across the Mississippi River Valley triggered scattered thunderstorms across south-central Illinois during the late morning and early afternoon of June 29th. One of the cells produced wind damage in Toledo in Cumberland County, which resulted in one injury.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 29, 9:11 AM CST, 2 hours 14 minutes earlier. Its key messages:
Area Forecast Discussion...Updated National Weather Service Lincoln IL 1011 AM CDT Sat Jun 29 2024 .KEY MESSAGES... - Scattered thunderstorms may redevelop this evening along a cold front, though the probability is low (< 30% chance). If storms do redevelop, they could carry an attendant severe risk with 60 mph wind gusts and quarter-size hail. - A stretch of drier, cooler and less humid weather will arrive late tonight and span through Monday. Sunday night lows will dip into the upper 40s in some spots. - A surge of seasonably hot and humid conditions returns by the middle of next week with daily chances for thunderstorms Wednesday - Friday. && .UPDATE... Issued at 1007 AM CDT Sat Jun 29 2024 After a couple morning thunderstorms, some breaks of sunshine across much of the ILX CWA is allowing radiational warming to bring temps up quickly (not that we were particularly cool to begin with) into the mid 80s already by 10am. The airmass in place is characterized by mid 70s dew points, with a PWAT of 2.17 inches and 3344 J/kg MUCAPE on the morning raob - more than sufficient instability for heavy thunderstorms. Fortunately, low-mid level warm advection from the west later this morning into early afternoon will strengthen the cap evident on the morning sounding, limiting potential for convection except with the cold front, along which a few CAMs are suggesting convection will develop between 4 and 6pm...sliding east and out of our area by 11pm. At this point, the greatest model agreement in storms during that time period is near and east of a Bloomington to Effingham line, where HREF neighborhood (radius = 20 km) probabilities for >40dBZ surpass 50%. Bumgardner && .DISCUSSION... Issued at 1242 AM CDT Sat Jun 29 2024 Overnight thunderstorm activity was limited by an upstream MCS in central Missouri, and we begin today with plenty of convective debris overhead. With a MCV tracking along I-70, it's unlikely that we get enough sunshine to erode CINH this afternoon. Any convective initiation that occurs is going to have to do so this evening on the cold front. Up until this point, CAMs had been lackluster on the convective potential later today, but the 06z HRRR is now resolving a line of storms pushing southward along the front after 21z/4pm. Deep-layer shear (< 30 kts) should limit an organized/widespread event, but moderate instability (2500-3000 J/kg MLCAPE) and dry air entrainment could result in a few pulsey updrafts capable of large hail and strong downbursts. As with any conditional threat, convective trends will need to be monitored throughout the day. Anomalous surface high pressure will settle into the Northern Plains tonight, gradually building into the Great Lakes region by Sunday night. Seasonably cool temperatures will accompany this modified Canadian airmass, yielding afternoon highs in the mid- to-upper 70s and overnight lows in the 50s. A few spots may even dip into the 40s Sunday night. Record low temperatures are not in serious jeopardy of being broken, but an impressive cool down nonetheless. Temperatures bounce warmer by Tuesday as low-level winds veer southwesterly behind departing surface high pressure. Typical summertime heat and humidity will then pool ahead of a cold front, which is forecast to drop through the region Tuesday night into Wednesday. Mid-range guidance remains in fair agreement of the surface front washing- out over the area Wednesday night as the main upper-level forcing becomes displaced too far to the northeast. This stalled-out front may provide a focus for heavy rainfall with the synoptic pattern bearing some resemblance to a Maddox setup for flash flooding, with slow 850-300mb flow (30 kts) and multiple shortwave impulses running parallel to the surface front in an environment where PWATs eclipse the 99th percentile of early July climatology for 24 hours. Notable spatial/timing differences among blended and ensemble guidance with respect to frontal passage are causing the NBM to smear chance PoPs (40-60%) through much of the midweek period, with a signal for drier weather returning by next weekend. MJA && .AVIATION... (For the 12z TAFs through 12z Sunday Morning) Issued at 530 AM CDT Sat Jun 29 2024 Upstream obs reveal MVFR cigs spreading into the region ahead of the synoptic cold front. Have timed this to arrive to the central Illinois terminals by 14z. Short-term guidance then suggests cigs lift back to VFR by 19z as a tongue of dry air mixes in from the west. As a cold front sags into the region this evening, have introduced VCTS for a couple hours beginning at 22z. A cooler and much drier air mass begins to build across the terminals overnight, with winds veering north behind the front and skies becoming clear. MJA && .ILX WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Lincoln IL 1200 PM CDT Sat Jun 29 2024 ILZ027>031-036-037-040-041-047-301100- Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-Schuyler-Mason- Cass- 1200 PM CDT Sat Jun 29 2024 This Hazardous Weather Outlook is for central Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Heat indices are forecast to climb into the mid to upper 90s this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are forecast for Tuesday afternoon through Friday night. The threat for severe weather is uncertain at this time. Heat index values are forecast to climb into the mid 90s on Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ038-042>046-048>057-061>063-066>068-071>073-301100- McLean-Logan-De Witt-Piatt-Champaign-Vermilion-Menard-Scott-Morgan- Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby- Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence- 1200 PM CDT Sat Jun 29 2024 This Hazardous Weather Outlook is for central Illinois, east central Illinois, southeast Illinois and west central Illinois. .DAY ONE...This afternoon and tonight. Isolated to scattered thunderstorms are expected through sunset, mainly along and south of I-72. The strongest storms will pose a risk for localized damaging wind gusts and hail this afternoon and early evening. There is a level 1 of 5, marginal risk for severe weather. Locally heavy rains and frequent lightning are also possible. Heat indices are forecast to reach the upper 90s to around 100 degrees this afternoon. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Thunderstorms are forecast for Tuesday night through Friday night. The threat for severe weather is uncertain at this time. Heat index values are forecast to climb into the upper 90s to near 100 degrees on Wednesday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed until sunset. Expected storm motion is toward the east between 35 and 40 mph. 07
Preliminary Local Storm Report
National Weather Service Lincoln IL
908 AM CDT Sat Jun 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain 1 W Galesburg 40.95N 90.39W
06/29/2024 M1.38 Inch Knox IL CO-OP Observer
CO-OP Observer station GBGI2 Galesburg.
0900 AM Rain 1 NNW Galesburg 40.96N 90.37W
06/29/2024 M1.31 Inch Knox IL Mesonet
Mesonet station DW8259 Galesburg.
0700 AM Rain 3 N Galesburg 40.99N 90.38W
06/29/2024 M1.04 Inch Knox IL Cocorahs
Cocorahs station IL-KX-24 Galesburg 2.5 N.
&&Preliminary Local Storm Report
National Weather Service Lincoln IL
1000 AM CDT Sat Jun 29 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 AM Rain Galesburg Airport 40.93N 90.43W
06/29/2024 M0.96 Inch Knox IL AWOS
AWOS station KGBG Galesburg Arpt.
&&Special Weather Statement
National Weather Service Lincoln IL
1118 AM CDT Sat Jun 29 2024
ILZ053-291645-
Macon-
1118 AM CDT Sat Jun 29 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL MACON COUNTY THROUGH
1145 AM CDT...
At 1117 AM CDT, Doppler radar was tracking a strong thunderstorm over
Warrensburg, or near Decatur, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Decatur, Forsyth, Harristown, Long Creek, Warrensburg, Argenta,
Oreana, Decatur Airport, and Oakley.
This includes Interstate 72 between mile markers 129 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3982 8914 3994 8914 4001 8875 3981 8875
TIME...MOT...LOC 1617Z 267DEG 34KT 3989 8903
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
25Special Weather Statement
National Weather Service Lincoln IL
1203 PM CDT Sat Jun 29 2024
ILZ062-291730-
Cumberland-
1203 PM CDT Sat Jun 29 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CUMBERLAND COUNTY
THROUGH 1230 PM CDT...
At 1203 PM CDT, Doppler radar was tracking a strong thunderstorm near
Neoga, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Greenup, Toledo, and Hazel Dell.
This includes Interstate 70 between mile markers 113 and 125.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3923 8843 3932 8841 3937 8803 3920 8802
TIME...MOT...LOC 1703Z 267DEG 28KT 3929 8836
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
25Special Weather Statement
National Weather Service Lincoln IL
1209 PM CDT Sat Jun 29 2024
ILZ044-054-055-291730-
Douglas-Piatt-Moultrie-
1209 PM CDT Sat Jun 29 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MOULTRIE...
SOUTHEASTERN PIATT AND WESTERN DOUGLAS COUNTIES THROUGH 1230 PM
CDT...
At 1209 PM CDT, Doppler radar was tracking a strong thunderstorm over
Arthur, or 9 miles west of Arcola, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Tuscola, Arcola, Arthur, Atwood, Bourbon, Garrett, Chesterville, and
Cadwell.
This includes Interstate 57 between mile markers 202 and 215.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3966 8856 3982 8857 3985 8818 3966 8817
TIME...MOT...LOC 1709Z 267DEG 28KT 3973 8847
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
25The Evansville,IN radar (KVWX), 121 km away, was scanning. The volume nearest the first event began at 17:22 UTC.
2 thunderstorm wind. Local standard time, as filed.
Several large tree branches were blown down.
A tree was blown down onto a car resulting in an injury to one person.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1186262, 1189392.